Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Aberdeen, SD

August 9, 2014Roberts County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 9, 2014, 5:35 PM CDT for Roberts County, South Dakota. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 5:35 PM CDT (22:35 UTC)
Expired
Aug 10, 2014, 5:30 AM CDT
In force
12 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:10 PM CDTFLASH FLOODRosholt, SDCITY STREETS AND COUNTY ROADS UNDER WATER CONDITIONS SLOWLY IMPROVING AS WATER RETREATS INTO CULVERTS AND DITCHES
Aug 9, 7:00 PM CDTHEAVY RAIN 2.314 Nne Victor, SDCOOP REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WGUS53 KABR 092235
FFWABR
SDC109-101030-
/O.NEW.KABR.FF.W.0023.140809T2235Z-140810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 530 AM CDT SUNDAY

* AT 533 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
  THE WARNED AREA...INCLUDING IN AND AROUND ROSHOLT. 4 TO 5 INCHES
  OF RAINFALL HAVE FALLEN IN ROSHOLT AND ROADS IN AND AROUND ROSHOLT
  ARE EXPERIENCING FLOODING.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...NEW
  EFFINGTON...ROSHOLT...VICTOR AND WHITE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4585 9657 4582 9658 4575 9665 4572 9668
      4570 9675 4565 9682 4566 9684 4595 9700
      4594 9657

$$
DORN
1 follow-up statement
876 
WGUS73 KABR 100251
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT SAT AUG 9 2014

SDC109-100307-
/O.CAN.KABR.FF.W.0023.000000T0000Z-140810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROBERTS SD-
951 PM CDT SAT AUG 9 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
ROBERTS COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4585 9657 4582 9658 4575 9665 4572 9668
      4570 9675 4565 9682 4566 9684 4595 9700
      4594 9657

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:09 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 3:09 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT SAT AUG 9 2014

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

A CLOSED UPPER LOW CONTINUES TO MOVE OVER NORTHEASTERN SD THIS
AFTERNOON. HELPED ALONG BY DAYTIME HEATING THE SHOWERS AND
THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS ANTICIPATED ACROSS THE
EAST. CONFIDENCE DIMINISHES AS TO WHETHER OR NOT AREAL COVERAGE
WILL SPREAD TO INCLUDE MORE OF THE JAMES RIVER VALLEY OR AREAS IN
THE WESTERN CWA WHERE THERE IS A LITTLE CAPE AND SOME CLEARING.
KEPT IN SOME SLIGHT CHANCES TO COVER THE POTENTIAL.

THE UPPER LOW IS VERY SLOW MOVING AND WILL LIKELY KEEP PRECIP OVER
THE EAST THROUGH THE NIGHT AND INTO THE MORNING HOURS BEFORE
EXITING. AFTERNOON/EVENING INSTABILITY JUST BEHIND THE UPPER LOW
WILL ALLOW FOR SOME SHOWER DEVELOPMENT BEFORE THE REGION DRIES OUT
AS HIGH PRESSURE BUILDS IN OVER THE CWA ON MONDAY.

TEMPERATURES WILL BE SUPPRESSED IN CLOUDS AND RAIN BUT WILL BEGIN
TO REBOUND ON MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
AN UPPER LEVEL RIDGE WILL BE OVER THE REGION AT THE ONSET OF THE
LONG TERM. THIS WILL ALLOW FOR A COUPLE OF DRY DAYS...AS WELL AS
SEASONAL TEMPERATURES. THE PATTERN WILL CHANGE BY MID WEEK
HOWEVER...AS A WEST COAST TROUGH FLATTENS THE RIDGE AND MOVES
EASTWARD. MODELS BEGIN TO DIVERGE AT THIS POINT...WITH THE GFS
KEEPING THE ENERGY FURTHER SOUTH AND MAINTAINS A FASTER SOLUTION
AS COMPARED TO TO ECMWF. REGARDLESS OF THE TIMING DIFFERENCES...A
SURFACE FRONT WILL BE MOVING ACROSS THE REGION...WITH SEEMINGLY
STRONG MOISTURE RETURN. THEREFORE PRECIPITATION CHANCES INCREASE
BY THE END OF THE LONG TERM PERIOD. STUCK CLOSE TO ALLBLEND
GUIDANCE THROUGH THE FORECAST.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CIGS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA SHOULD
SHOW SOME IMPROVEMENT THIS AFTERNOON...HOWEVER...SHOWERS AND
THUNDERSTORMS WILL ALSO REDEVELOP ACROSS NORTHEAST SOUTH DAKOTA.
HEAVY RAIN IS POSSIBLE...SO EXPECT BRIEF PERIODS OF LOWER
CIGS/VSBYS WITH ANY STORMS THAT MOVE OVER TAF SITES. LOW LEVEL
MOISTURE WILL REMAIN ABUNDANT THROUGH THE NIGHT...AND IFR FOG WILL
LIKELY DEVELOP AT THE KABR AND KATY TAF SITES BY THE EARLY MORNING
HOURS ON SUNDAY. HIGH PRESSURE WILL MOVE IN ON SUNDAY AND WINDS
SHIFT AROUND TO THE NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 9, 3:37 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT SAT AUG 9 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
337 AM CDT SAT AUG 9 2014 /237 AM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND STORMS WILL CONTINUE ACROSS THE AREA TODAY.
SEVERE WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SHOWERS AND STORMS WILL MOVE ALONG A FRONT SUNDAY.
AGAIN...SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Aug 9, 4:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HEAVY RAIN       HAZEL                   44.76N  97.38W
08/09/2014  M3.27 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400596

TMK
Local storm report, Aug 9, 4:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       2 SSW HAZEL             44.73N  97.40W
08/09/2014  M4.01 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400597

TMK
Local storm report, Aug 9, 4:12 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HEAVY RAIN       1 NNE VIENNA            44.72N  97.49W
08/09/2014  M2.87 INCH       CLARK              SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400598

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:11 PM CDTFlash Flood WarningABRHamlin10 hr
Aug 9, 4:40 PM CDTTornado Warning Tornado observedABRDeuel20 min
Aug 9, 5:46 PM CDTTornado WarningABRDeuel, Hamlin29 min
Aug 9, 6:51 PM CDTFlash Flood WarningABRGrant6 hr

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.